What medications do I avoid with a soy allergy?
Some medicines contain soybean oil or soy lecithin, a fatty end product of soybean processing. Whether you need to avoid these medicines with a soy allergy is controversial.
- Some allergy experts suggest that it is not necessary for individuals with soy allergy to avoid medications that contain soybean oil or soy lecithin.
- They note that, although there are case reports of reactions to medications in the medical literature where soy allergy was speculated to be a possible cause, none have been proven.
Soy allergy is a food allergy. It is triggered by exposure to soy protein. Symptoms can affect many different body systems but rarely result in life-threatening symptoms (such as anaphylaxis).
Soybean oil and soy lecithin are fats, not protein. Therefore, they are unlikely to cause serious allergic symptoms (even if they are contaminated with trace amounts of soy protein).
A 2004 U.S. law requires that a food product containing any one of eight common food allergens—including soy—must have the allergen clearly listed on the label. This law does not apply to drug products. Drug manufacturers are required to list the drug's active and inactive ingredients in the product information. Statements regarding allergy risks are found in the "Contraindications" section of the drug product information. Sometimes these statements list specific allergies, while other times they include a more general statement such as "This drug is contraindicated in those patients who have demonstrated or have a known hypersensitivity to (the drug) or any other constituents of the product."
Here are some examples of drugs that contain soy lecithin or soybean oil. All of these meds are only administered intravenously.
|Contraindications Section Indicates to Avoid if Soy Allergic
|Amphotericin B liposomal
|High Blood Pressure
Some medicines that once contained soy lecithin have been reformulated and no longer contain any soy component. These include Atrovent (ipratropium bromide HFA) and Combivent (ipratropium bromide and albuterol) inhalers.
It is sometimes difficult to determine the source of an allergic reaction because you may be exposed to multiple substances (food or medicines) close to one another.
An evaluation by an allergist can help you determine what you might truly be allergic to.
- Always tell any health care provider—especially anyone prescribing a medicine for you, as well as the pharmacist dispensing the medicine—about any food or medication allergies you have, including the symptoms you experience. This will enable them to discuss the potential risks and benefits of a medicine for you.
- If you or your health care provider has a concern that you may have an allergic reaction to a medicine that is deemed necessary, one option may be to take the medication while under medical observation.
Related medical questions
- Allegra vs Zyrtec: What's the difference?
- Amoxicillin rash: When should I be concerned?
- Why are my nipples sore? 7 possible causes
- Can you take hydroxyzine for anxiety and sleep?
- How much Benadryl can I give my dog?
- Does Mucinex help with Covid?
- What is the best way to reduce swelling in your face?
- What drugs should be avoided with a sulfa allergy?
- Is it OK to take antihistamines every day?
- How often can you use Flonase nasal spray?
- Does Benadryl make you sleepy?
- Soy prescribing info & package insert (for Health Professionals)